Alert archive / South Dakota / Wind Advisories in 2022
Wind Advisory 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Jan 20, 2022, 1:47 PM CST for 6 counties in South Dakota. It took effect at Jan 21, 2022, 12:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2022, 1:47 PM CST (19:47 UTC)
- In effect from
- Jan 21, 2022, 12:00 AM CST
- Expired
- Jan 21, 2022, 11:57 AM CST
- In force
- 12 hr
- Issued by
- NWS Aberdeen, SD
Counties Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
042 WWUS73 KABR 201947 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 147 PM CST Thu Jan 20 2022 SDZ007-008-011-020-021-210600- /O.NEW.KABR.WI.Y.0004.220121T0600Z-220121T2100Z/ Marshall-Roberts-Day-Codington-Grant- Including the cities of Britton, Sisseton, Webster, Watertown, and Milbank 147 PM CST Thu Jan 20 2022 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM CST FRIDAY... * WHAT...South winds 25 to 35 mph with gusts of 50 to 55 mph are expected, especially for the east side of the Prairie Coteau. * WHERE...Marshall, Roberts, Day, Codington and Grant Counties. * WHEN...From midnight tonight to 3 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...The warm temperatures earlier this week have crusted over the existing snow pack, so little to no blowing snow is expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SDZ023-210600- /O.NEW.KABR.WI.Y.0004.220121T1200Z-220121T2100Z/ Deuel- Including the city of Clear Lake 147 PM CST Thu Jan 20 2022 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 3 PM CST FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected, especially for the east side of the Prairie Coteau. * WHERE...Deuel County. * WHEN...From 6 AM to 3 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...The warm temperatures earlier this week have crusted over the existing snow pack, so little to no blowing snow is expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SRF
4 follow-up statements
592 WWUS73 KABR 210322 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 922 PM CST Thu Jan 20 2022 SDZ007-008-011-020-021-211530- /O.CON.KABR.WI.Y.0004.220121T0600Z-220121T2100Z/ Marshall-Roberts-Day-Codington-Grant- Including the cities of Britton, Sisseton, Webster, Watertown, and Milbank 922 PM CST Thu Jan 20 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Roberts, Day, Marshall, Grant and Codington Counties. * WHEN...Until 3 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SDZ023-211530- /O.CON.KABR.WI.Y.0004.220121T1200Z-220121T2100Z/ Deuel- Including the city of Clear Lake 922 PM CST Thu Jan 20 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 3 PM CST FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Deuel County. * WHEN...From 6 AM to 3 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
938 WWUS73 KABR 210849 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 249 AM CST Fri Jan 21 2022 SDZ023-211700- /O.EXT.KABR.WI.Y.0004.220121T0900Z-220121T2100Z/ Deuel- Including the city of Clear Lake 249 AM CST Fri Jan 21 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Deuel County. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SDZ007-008-011-020-021-211700- /O.CON.KABR.WI.Y.0004.000000T0000Z-220121T2100Z/ Marshall-Roberts-Day-Codington-Grant- Including the cities of Britton, Sisseton, Webster, Watertown, and Milbank 249 AM CST Fri Jan 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Roberts, Day, Marshall, Grant and Codington Counties. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
567 WWUS73 KABR 211533 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 933 AM CST Fri Jan 21 2022 SDZ007-008-011-020-021-212100- /O.CON.KABR.WI.Y.0004.000000T0000Z-220121T2100Z/ Marshall-Roberts-Day-Codington-Grant- Including the cities of Britton, Sisseton, Webster, Watertown, and Milbank 933 AM CST Fri Jan 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Southwest winds 25 to 40 mph with gusts up to 55 mph. * WHERE...Roberts, Day, Marshall, Grant and Codington Counties. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SDZ023-212100- /O.CON.KABR.WI.Y.0004.000000T0000Z-220121T2100Z/ Deuel- Including the city of Clear Lake 933 AM CST Fri Jan 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Southwest winds 25 to 40 mph with gusts up to 55 mph. * WHERE...Deuel County. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Dorn
083 WWUS73 KABR 211757 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1157 AM CST Fri Jan 21 2022 SDZ007-008-011-020-021-023-211900- /O.CAN.KABR.WI.Y.0004.000000T0000Z-220121T2100Z/ Marshall-Roberts-Day-Codington-Grant-Deuel- Including the cities of Britton, Sisseton, Webster, Watertown, Milbank, and Clear Lake 1157 AM CST Fri Jan 21 2022 ...WIND ADVISORY IS CANCELLED... Strong winds will persist into this afternoon. However, the Wind Advisory has been replaced with a Winter Weather Advisory for the combination of these strong winds and also falling snow, which combined, will create hazardous traveling conditions due to areas of reduced visibility. $$ Dorn
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 20, 1:37 PM CST, 10 minutes earlier.
Area forecast discussion, Jan 20, 1:37 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
137 PM CST Thu Jan 20 2022
.SHORT TERM...(This Evening through Friday Night)
Issued at 136 PM CST Thu Jan 20 2022
A variety of impactful weather items in the short term, from wind
chills, to gusty winds, and some light snow with possibly a few
areas of freezing rain.
At the present time, the area is between a departing upper trough
over the Great Lakes and an upper ridge stretching from UT/MT/Sask.
At the surface, the high that quickly moved through the area last
night is now located in IA and we're seeing an increasing pressure
gradient over the area ahead of a broad area of low pressure in
Alberta and northern Saskatchewan. This has led to increasing
southerly flow across the area today and we're seeing temperatures
rebound into the teens over central SD and single digits above zero
over eastern SD. The previously mentioned low in Canada and
associated short wave, will be the primary driving features for our
weather in the short term.
Prior to the approaching high clouds moving into the area, we should
see temperatures drop pretty quickly this evening over the
northeastern CWA where snow cover remains and where they have the
longest period of clear skies. With the rapidly falling temps and
then increasing winds, should see wind chills falling into advisory
category in the northeastern CWA and issued a wind chill advisory
for that area earlier this afternoon. With the increasing clouds and
winds, expect temperatures to rise through the night across the area
and thus wind chills rising above criteria in the 09-12Z time frame.
For the next impactful weather, still looking like a good downslope
wind event late tonight through Friday morning for the east side of
the Coteau. These downslope winds will be supported by the strong
inversion around 925mb and strengthening low level southwesterly jet
ahead of the approaching cold front. Seems pretty likely that we'll
see gusts in the traditional areas to 50-55mph, so have issued a
wind advisory for those areas. At this time, don't expect too much
blowing snow concern with the limited snow available to blow around.
Plus, unlike the northwest winds a couple days ago, we won't have to
worry about any blowing snow advecting into the area, due to the
limited snow cover to the south of the downslope area.
The next item will be precipitation associated with the cold front
moving through late tonight and tomorrow. HiRes models in good
agreement for the timing of the area of snow and the members
continue to show a low potential for some light freezing rain as the
precip starts for areas west of the the Missouri late tonight into
tomorrow. That's largely tied to a small window where there is a
above freezing warm nose around 850mb and with precip starting to
fall into that layer, there could be some melting. But as the precip
continues, the layer should cool enough to quickly switch to snow.
As that cold front and snow continues east across the area on
Friday, expect just a light dusting of snow (nearly all ensembles
are below 0.5 inch of snow for much of the area). So continued to
show that idea in the forecast. Finally, on the back side of the
precipitation, low level warming could be enough to switch the
precip to a mix of rain/snow in central SD, but surface temps should
be above freezing at this point and keep it in liquid form. Since
the CWA is either lacking snow or the snow that is there is crusted
over, think that blowing snow potential (lofted and reducing
visibilities) will be low, but could see the snow that does fall
moving around on the ground/roads with the winds behind the cold
front on Friday afternoon and evening. These gusty winds will be
associated with cold air advection behind the front, in combination
with the tight pressure gradient between the departing front and an
incoming high from Saskatchewan. With ample mixing up to 850mb from
the incoming cold air, especially in north central SD, will likely
see gusts into the 35-40kt range starting in the afternoon over
central SD and spreading eastward through the rest of the afternoon
and evening tomorrow. Will likely need to continue to monitor for
potential wind advisory headlines. With those steeper low level
lapse rates, could see some occasional snow showers behind the front
in northeastern SD and into west central MN during the evening
hours, so have lingered PoPs some to account for that through
midnight Saturday.
.LONG TERM...(Saturday through Thursday)
Issued at 136 PM CST Thu Jan 20 2022
The previous long term forecast discussion bears repeating here
today. In northwest flow aloft, will see the "polar" front situated
northwest to southeast across the northern plains region. It will
wiggle back and forth from Saturday through Monday, starting off
Saturday with most of the CWA on the cold air side of the boundary.
But, low level WAA during the day should push quite a bit of warmer
air east/northeast into the CWA out ahead of the Saturday clipper
system. Saturday night, the clipper system's cold front backdoor's
its way into the CWA, pushing cold air back over most all of the
CWA. Reset and repeat for Sunday. Low level WAA out ahead of the
next clipper system pushes warm air back over most all of the CWA,
persisting into Sunday night, before that clipper system's cold
front backdoor's its way into the CWA turning things cold again from
late Sunday night through the day on Monday. And that should end the
passages of clipper systems, for a couple of days anyway. The arctic
cold air in a 1040-something-hpa surface high pressure system comes
to rest over the CWA on Monday through Wednesday morning. Beyond
that, the trend in the ensembles guidance seems to be for a bit of a
warm up heading into the latter part of next week.
Regarding precipitation chances, the best chances for some light
precipitation over this CWA (mainly the northeastern third of the
CWA) will occur during each round of low level WAA. There could be
some light accumulating snow over the far northeastern corner of the
CWA Saturday evening, and then again on Sunday, mainly along and
north of US Highway 12. Sunday night into Monday morning looks to be
a time when WAA/deformation zone-forced light precipitation could be
clinging to the very far northeast corner of the CWA before turning
into a nearly CWA-wide post-cold frontal loosely-defined band of
snow showers (working north of south) across the CWA. Then, it
appears rather probable that dry conditions will set up over CWA
from Monday afternoon through Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1154 AM CST Thu Jan 20 2022
Terminals KABR,KATY,KPIR,KMBG
VFR conditions will prevail for much of the TAF forecast period,
but will see both increasing winds and clouds tonight ahead of an
approaching cold front. Should see some LLWS at KABR/KATY tonight,
due to a strong low level jet that will aid in strong downslope
winds on the east side of the Prairie Coteau. As the cold front
moves through during the day tomorrow, will see a period of light
snow showers at all sites, possibly mixed with rain and freezing
rain at KPIR. Conditions should fall into the MVFR or briefly IFR
range as that precipitation moves through late in the TAF period.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from 6 PM this evening to 6 AM CST Friday
for SDZ008.
Wind Advisory from midnight tonight to 3 PM CST Friday for
SDZ007-008-011-020-021.
Wind Chill Advisory from 6 PM this evening to 3 AM CST Friday
for SDZ007-011-020-021-023.
Wind Advisory from 6 AM to 3 PM CST Friday for SDZ023.
MN...Wind Chill Advisory from 6 PM this evening to 6 AM CST Friday
for MNZ039-046.
&&
SHORT TERM...SRF
LONG TERM...Dorn
AVIATION...SRFHazardous weather outlook, Jan 20, 3:08 AM CST, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 308 AM CST Thu Jan 20 2022 MNZ039-046-SDZ003>006-009-010-016>019-210915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Walworth-Edmunds- Potter-Faulk-Spink-Clark- 308 AM CST Thu Jan 20 2022 /208 AM MST Thu Jan 20 2022/ This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Dangerously cold wind chills will continue through the morning hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ007-008-011-020>023-210915- Marshall-Roberts-Day-Codington-Grant-Hamlin-Deuel- 308 AM CST Thu Jan 20 2022 This Hazardous Weather Outlook is for northeast South Dakota. .DAY ONE...Today and tonight. Dangerously cold wind chills will continue through the morning hours. Winds will increase out of the south tonight, particularly gusty on the north and east side of the Prairie Coteau where wind gusts could exceed 50mph. Blowing and drifting will be confined to local problem areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Gusty downslope winds on the east side of the Prairie Coteau are expected into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ015-033>037-045-048-051-210915- Dewey-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 308 AM CST Thu Jan 20 2022 /208 AM MST Thu Jan 20 2022/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Connelly
In the hours before
Local storm report, Jan 20, 9:25 AM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
925 AM CST THU JAN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 AM EXTR WIND CHILL 4 SW HILLHEAD 45.80N 97.45W
01/20/2022 M-40 F MARSHALL SD MESONET
MESONET STATION MRLS2 HILLHEAD 3 WSW.
0315 AM EXTR WIND CHILL 3 WSW GRACEVILLE 45.56N 96.49W
01/20/2022 M-38 F BIG STONE MN MESONET
MESONET STATION MN036 GRACEVILLE 2 W
(MNDOT).
1214 AM EXTR WIND CHILL 1 WNW SUMMIT 45.31N 97.05W
01/20/2022 M-37 F ROBERTS SD MESONET
MESONET STATION 55 SUMMIT (SDDOT).
0850 AM EXTR WIND CHILL 2 N BRITTON 45.82N 97.74W
01/20/2022 M-36 F MARSHALL SD AWOS
AWOS STATION KBTN 1 NNE BRITTON.
0632 AM EXTR WIND CHILL 4 NNW VICTOR 45.92N 96.85W
01/20/2022 M-35 F ROBERTS SD MESONET
MESONET STATION 58 VICTOR (SDDOT).
0333 AM EXTR WIND CHILL 3 WSW WHEATON 45.78N 96.55W
01/20/2022 M-35 F TRAVERSE MN AWOS
AWOS STATION KETH WHEATON MUNI AP.
&&The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 11:45 AM CST | Wind Chill Advisory | ABR | Codington, Day, Deuel, Grant, Marshall, Roberts | 17 hr |
Nearby
Wind Advisories in South Dakota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.